Herbal Medicines Interfere with Lab Tests, Prescription Meds
People taking herbal supplements are cautioned that these products could cause abnormal results on some blood tests or cause serious interactions with certain medications, according to a review in American Journal of Clinical Pathology (2003;120:127–37). The use of herbal medicine continues to grow in popularity but current reports of drug interactions, toxic side effects, and altered lab tests underscore the need for people to be forthright with their healthcare providers about taking these products to ensure safety and to prevent medical mistakes from occurring.
Several herbal medicines have been shown to interfere with blood measurements of medications, which are necessary to ensure that a person is receiving the appropriate dose of the particular drug. Studies have shown that some Chinese herbs (such as chan su and dan shen) falsely elevate the blood level of digoxin, a medication used to treat people with heart failure. As a result, a physician might decrease the dose of digoxin, which could lead to potentially serious consequences.
Warfarin (Coumadin®), a medicine used to inhibit blood clotting, is known to interact with many herbs. Several case reports have shown that garlic (Allium sativum), ginger (Zingiber officinale), feverfew (Tanacetum parthenium), ginkgo (Ginkgo biloba), dong quai, and dan shen all increase the effectiveness of warfarin, which could potentially lead to uncontrolled bleeding. American ginseng (Panax quinquefolius) may decrease the effectiveness of warfarin, leading to blood clots.
The most recent concerns have been raised with drug–herb interactions with St. John’s wort (Hypericum perforatum). St. John’s wort activates enzymes in the liver that cause more rapid clearing of some drugs, including oral contraceptive pills, digoxin, cyclosporine (used to prevent transplant rejection), indinavir (Crixivan®), and theophylline (for asthma treatment). This results in people not getting enough of the medicine to be therapeutic.
Some herbs can be toxic when taken at inappropriate amounts. Approximately 30 people in Europe and Canada have developed liver damage after taking kava kava (Piper methysticum). However, many of these people had other underlying health conditions that may have contributed to the liver damage or to the reaction to kava. Other reports have suggested that chapparal (Larrea tridenata), mistletoe (Viscum album), and comfrey (Symphytum officinale) may also cause liver damage. It is important to note that most of these problems occurred as the result of taking excessive amounts. The recent death of a professional baseball player who died allegedly from taking a product that contained ma huang (Ephedra sinica) to increase athletic performance is one of many cases linked to inappropriate use of this product.
Since herbal products are not adequately regulated in the United States by the FDA, concerns have been raised as to the quality of many herbal supplements. Some products have been shown in independent analysis to be contaminated with toxic heavy metals, such as lead, mercury, and arsenic, or to contain less of the product than what is claimed on the label. Some manufacturers provide third-party analysis of their products for consumers but this information may only be obtained by contacting the manufacturer directly. Several resources are currently available that describe known herb-drug interactions. Such interactions should be carefully considered by healthcare providers when combining therapies.
Darin Ingels, ND, MT (ASCP), received his bachelor’s degree from Purdue University and his Doctorate of Naturopathic Medicine from Bastyr University in Kenmore, WA. Dr. Ingels is the author of The Natural Pharmacist: Lowering Cholesterol (Prima, 1999) and Natural Treatments for High Cholesterol (Prima, 2000). He currently is in private practice at New England Family Health Associates located in Southport, CT, where he specializes in environmental medicine and allergies. Dr. Ingels is a regular contributor to Healthnotes and Healthnotes Newswire.
Copyright © 2003 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc., shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Healthnotes and the Healthnotes logo are registered trademarks of Healthnotes, Inc.